Chaos in the Thyroid Drug World

pills$It turns out that:

  • Levothroid brand of levothyroxine has been permanently discontinued
  • Levoxyl brand of levothyroxine is “off the market” — for a full year at least
  • The price for Synthroid brand levothyroxine price is going up…fast
  • Tirosint’s price has nearly doubled just this past summer

Check out my summary on this.

And as thyroid patients, what do you think is going on? Share your thoughts in the comments!

This entry was posted in Blog and tagged , , , , , , . Bookmark the permalink.

8 Responses to Chaos in the Thyroid Drug World

  1. Linda says:

    My insurance never covered Tirosint and I have to take two different ones to get the dose I need. This is just the T4 I take, but I also take compounded time-release T3, which my insurance company also won’t cover. Now Tirosint’s price has doubled, and I am so mad that I wrote them two angry emails. Why doesn’t everyone email them to let them know how outraged they are? They gave me dishonest answers I don’t believe. How coincidental that they raised the price as Levoxyl was not available. I am going to check into compounded T4 because I think it will be cheaper than Tirosint. You might want to do the same.

    • Dalia says:

      You know I have been a hypothyroid patient for over 20 yrs. I have always been on levothyroxine up and down on dosage. Now I am told I have Hachimoto disease. It’s the autoimmune disease attacking your body tissues (organs). I am lost. I have fought weight gain, fatigueness, confusion, joint pain, not to mention libido for years. I am lost with this disease don’t know what to take. And research constantly looking for solutions, found none so far. The endocrinist put me on tirosint I have been on it for 2 months. My body aches, joint.

  2. Dalia says:

    Yes medications have increased and continued

    • Nancy says:

      Dahlia, do not give up, your story sounds like mine. I’ve forgotten what it feels like to have a libido. I can’t imagine what it feels like to jump out of bed exited to great the day. I also have Hashimotos and I believe it is more about the autoimmune disease than it is about the thyroid. The thyroid is just the victim. Did you know that diabetes is also an autoimmune attack on the pancreas? So many things can be affected by this. I just received a book today written by a Pharmacist who has Hashimotos. It is called Hashimoto’s Thyroiditis-Lifestyle Interventions for Finding and Treating the Root Cause by Izabella Wentz, PharmD, FASCP with Marta Nowosadzka, MD. I’m only taking the thyroid meds as a band aid until I can find the real cause. We are on our own on this as my endo says there is no cure for Hashis, and I say a giant B.S.!!!!

  3. Nancy says:

    I recently went in to pick up my Tirosint prescription and also found it had doubled. I was so disgusted I told them to keep it. Since I have not felt any difference no matter what dosage of Naturthroid, or this last year combo of Naturthroid and Tirosint, I’m going to just go back to the Naturthroid. Haven’t informed my Dr. yet, though. But I will be damned if I will be held hostage by a pharmaceutical company. I will email them, Linda and give them a piece of my mind. (Not too big, though, need all the brain cells I can get.) And Dahlia, do not give up, your story sounds like mine. I’ve forgotten what it feels like to have a libido. I can’t imagine what it feels like to jump out of bed exited to great the day. I also have Hashimotos and I believe it is more about the autoimmune disease than it is about the thyroid. The thyroid is just the victim. Did you know that diabetes is also an autoimmune attack on the pancreas? So many things can be affected by this. I just received a book today written by a Pharmacist who has Hashimotos. It is called Hashimoto’s Thyroiditis-Lifestyle Interventions for Finding and Treating the Root Cause by Izabella Wentz, PharmD, FASCP with Marta Nowosadzka, MD. I’m only taking the thyroid meds as a band aid until I can find the real cause. We are on our own on this as my endo says there is no cure for Hashis, and I say a giant B.S.!!!!

  4. Elizabeth says:

    Well, I’ve been battling Hashimto’s for 18 years. It took me more than 8 years to get diagnosed. I had RAI treatment in 2005, so it’s now been 8 years. I think it has taken my thyroid about this long to finally die. But, my initial diagnosis was a hot nodule, because I went to an idiot of an endocrinologist, and she never tested me for Hashi’s.

    I was started out on Levoxyl, but never felt well because I was constantly bouncing around. When she told me that she didn’t know what else to do, I found another doctor. He was supposedly the best in the area, and he did diagnose me with Hashi’s. Instead of having another RAI treatment, I decided to wait it out for my thyroid to die. However, nobody knows how to help me to feel well. I tried Armour, and compounded natural desiccated thyroid hormone, for 5 years. They help a little, but leave me very wired and anxious.

    Then, this past Spring, I developed severe anxiety and nervousness, and jitteriness, so we decided that I should get off of the Armour for a while to see what would happen. I was started on Synthroid. It took about a month, but the hyper symptoms slowly left. I had about two weeks of feeling pretty decent, and then I went hypo. I also developed a horrible skin burning/delicate skin sensation. After increasing my dose of Synthroid, I was still hypo and felt like walking death. So, my doc prescribed Cytomel at the lowest possible dose, and I was to cut it in half. That was 2.5 mcg/day. Within a few days, the burning skin stopped and my mood got a little better. But, I started to develop hyperthyroid symptoms again, even though my Ft3 level on my latest test was 2.8.

    I discontinued the Cytomel for a couple of days, and started to feel better, but the skin burning came back. So, I reduced my dose to 1.25 mcg of Cytomel/day. It’s ridiculous. But, I can’t even tolerate that. The anxiety and panic got so bad that I couldn’t function. I’ve been totally off of the Cytomel for 4 days, and the anxiety is slowly improving.

    I put a call in to my doctor on three days ago, and have never heard back. I get possibly a half dozen fully functional days in a year. I give up! 18 years of hoping to get my life back is enough. I’m 55 years old and, for all intents and purposes, my life is over. If I’m not depressed, I’m anxious. My body hurts. I’m tired. I’m done!

    I’ll take each day as it comes. And, if I go to sleep tonight and don’t wake up tomorrow, it will be a blessing from God.

    There is no one who knows how to treat this. If you get diagnosed with Hashi’s, you are in for one hell of a ride.

  5. Izzy J says:

    Have you ever checked your Vitamin D?

  6. Joanne J. says:

    I was paying $123.00 for a three month’s supply of Synthroid 50 mcg (0.05 mg) . I take 3 tablets once daily, 150 mcg (0.15 mg). Last night , I went to pick up my refill and was told that the cost was $250.00! I have Kaiser Senior Advantage but they only pay for generic levothyroxine. I have had allergic reactions to inactive ingredients in medications so feel safer staying on Synthroid. Has this happened to anyone else?

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>